Managing the Metformin Side Effect of Diarrhea

In working with patients, the metformin side effect of diarrhea can be a real challenge.  As a healthcare professional, I understand how beneficial it can be for some patients to be on metformin.  It has a lot of great attributes for a diabetes medication.  It can help with weight loss as well as not cause hypoglycemia like some other agents.  It also comes at a low cost compared to some of the newer agents for diabetes. When you get done reading this, be sure to check out the podcast on metformin!

The major downside with metformin is that it can have a substantial incidence of diarrhea and/or other GI side effects.  Managing these appropriately can help keep your patients on metformin and avoid the use of agents that cause weight gain, hypoglycemia, or cost a lot of money.  Here’s a few thoughts on how to manage the metformin side effect of diarrhea.

  1. Take with food. If patients aren’t doing this and are having GI side effects, I encourage patients to give this a shot prior to calling it quits with metformin.
  2. Try the extended release product.  The extended release product has a much lower incidence of GI side effects.
  3. Reduce the dose. Reducing the total daily dose is a potential option here.  We may have to add an additional medication in this situation, but remaining on some metformin can help reduce the need for other medications.
  4. Change the timing.  If patients are having trouble at a specific time of day, make sure the metformin dose and timing is reviewed.  Maybe shifting 500-750 mg to a different time of day could help reduce adverse effects.
  5. Change medication.  For those patients who continue to have diarrhea despite some of the above changes, sometimes the only thing we can do is change to another medication altogether.

Do you have any tips or strategies for helping your patients remain on metformin?

Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!

 

6 Comments

  1. Ashraf Mina

    We can try another generic product (different manufacture)

    Reply
  2. Nancy

    I will split the dose on XR formulation to twice daily

    Reply
  3. Jacqueline Letourneau-Wagner

    A patient told me this helps control the symptoms. Take 2 Imodium with metformin dose, then 1 after each loose stool.

    Reply
    • Mary Hazelrigg

      Would this change the effect of the Metformin? I know fish oil can.

      Reply
  4. Steve Owens

    Start with low dose and slowly build dose. For initial dose, chop tablet up into smaller pieces before taking.

    Reply
  5. Pamela Bell

    I am taking famotidine twice a day yester and today. It has given me massive diarrhea. Should I stop taking it?
    No I have not asked this question before why won’t this go through?

    Reply

Trackbacks/Pingbacks

  1. My Top 5 Drugs That Cause Diarrhea - Med Ed 101 - […] Find more details on diarrhea with metformin in this previous post. […]

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

August 16, 2017

Buy on Amazon

Categories

Explore Categories